Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 140, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 18, 2005, 5:11 PM CDT for Dane County, Wisconsin. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 5:11 PM CDT (22:11 UTC)
- Expired
- Aug 18, 2005, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Dane County, WI
The radar
The Milwaukee radar (KMKX), 81 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:55 PM CDT | FUNNEL CLOUD | 3 Se Mount Horeb, WI | |
| Aug 18, 6:10 PM CDT | FUNNEL CLOUD | Verona, WI | FUNNEL CLOUD WAS REPORTED DROPPING UP AND DOWN. |
| Aug 18, 6:15 PM CDT | TORNADO | Fitchburg, WI | UNCONFIRMED BY THE PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 182212 SVRMKX WIC025-182315- /O.NEW.KMKX.SV.W.0140.050818T2211Z-050818T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 511 PM CDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DANE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 615 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF MOUNT HOREB...OR ABOUT 12 MILES SOUTHEAST OF DODGEVILLE...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT HOREB AROUND 530 PM CDT... VERONA AROUND 550 PM CDT... FITCHBURG AROUND 555 PM CDT... MADISON AROUND 605 PM CDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4303 8984 4286 8983 4294 8907 4320 8917 $$ REM
4 follow-up statements
000 WWUS53 KMKX 182219 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 519 PM CDT THU AUG 18 2005 WIC025-182315- /O.CON.KMKX.SV.W.0140.000000T0000Z-050818T2315Z/ DANE- 519 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR DANE COUNTY... AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF BLUE MOUNDS...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BLUE MOUNDS BY 525 PM CDT... MOUNT HOREB AND MOUNT VERNON BY 530 PM CDT... PINE BLUFF BY 535 PM CDT... VERONA BY 540 PM CDT... MIDDLETON AND SHOREWOOD HILLS BY 550 PM CDT... MAPLE BLUFF AND MADISON BY 555 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTH CENTRAL WISCONSIN. LAT...LON 4303 8984 4286 8984 4294 8907 4320 8917 $$ MBK
000 WWUS53 KMKX 182234 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 534 PM CDT THU AUG 18 2005 WIC025-182315- /O.CON.KMKX.SV.W.0140.000000T0000Z-050818T2315Z/ DANE- 534 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR DANE COUNTY... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MOUNT VERNON...OR ABOUT NEAR MOUNT HOREB...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... VERONA AND 6 MILES NORTHWEST OF PAOLI BY 540 PM CDT... SHOREWOOD HILLS...MIDDLETON AND FITCHBURG BY 550 PM CDT... MADISON BY 555 PM CDT... MAPLE BLUFF...MONONA AND 6 MILES NORTHWEST OF MCFARLAND BY 600 PM CDT... COTTAGE GROVE BY 610 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTH CENTRAL WISCONSIN. LAT...LON 4303 8984 4286 8984 4294 8907 4320 8917 $$ MBK
000 WWUS53 KMKX 182244 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 543 PM CDT THU AUG 18 2005 WIC025-182315- /O.CON.KMKX.SV.W.0140.000000T0000Z-050818T2315Z/ DANE- 543 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR DANE COUNTY... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR AND AROUND MOUNT VERNON...MOVING NORTHEAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MADISON AND SHOREWOOD HILLS BY 550 PM CDT... MAPLE BLUFF...MONONA AND 6 MILES NORTHWEST OF MCFARLAND BY 555 PM CDT... COTTAGE GROVE BY 600 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTH CENTRAL WISCONSIN. LAT...LON 4303 8984 4286 8984 4294 8907 4320 8917 $$ MBK
000 WWUS53 KMKX 182256 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 556 PM CDT THU AUG 18 2005 WIC025-182315- /O.CON.KMKX.SV.W.0140.000000T0000Z-050818T2315Z/ DANE- 556 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR DANE COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHOREWOOD HILLS...OR ABOUT NEAR MIDDLETON...MOVING NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DOWNTOWN MADISON BY 600 PM CDT... 8 MILES NORTHWEST OF COTTAGE GROVE BY 610 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTH CENTRAL WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4303 8984 4286 8984 4294 8907 4320 8917 $$ MBK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 18, 2:25 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 225 PM CDT THU AUG 18 2005 .DISCUSSION...FORECAST FOCUS ON PRECIP THREAT TONIGHT AND AGAIN FRI INTO FRI NGT. MORNING CONVECTION ON NOSE OF STRONG LOW LEVEL THETA-E ADVECTION HAS ABOUT ENDED IN ERN SECTIONS. PORTIONS OF OUTFLOW BOUNDARY IN ERN IA HAS BECOME MORE DIFFUSE. WMFNT APPEARS TO BE SURGING NWD ON INCRG S TO SWLY WINDS...AHEAD OF SFC LOW PRES OVR SRN MN. EFFECTIVE SHEAR IN EXCESS OF 40KTS AHEAD OF SFC LOW OVR W CENTRAL AND SWRN MN AND VGP HAS INCRD TO 2 UNITS WITH MUCAPE NOW OVER 1000 J/KG IN SRN WI. DESPITE NAM INITIALIZATION PROBLEMS...BOTH NAM AND GFS SHOWING STRONG THETA-E RIDGE AND SECONDARY SURGE OF THETA-E ADVECTION INTO PTNS OF SRN WI LATE THIS AFTN AND EVE. LOW 70S DEWPTS BEGINNING TO POOL ALG WMFNT IN WRN WI AS WELL. PRES FALL COUPLET WOULD CARRY SFC LOW ACRS PTNS OF SRN/CENTRAL WI INTO THE EVE...SO SOME CONCERN FOR ISOLD TORNADOES AS WELL AS DAMAGING WINDS AND HAIL. ENUF MIXING LATE TNGT TO PRECLUDE WIDESPREAD THICK FOG BUT PATCHY LGT FOG NOT OUT OF THE QUESTION ALONG WITH AREAS OF ST. WEAK RIDGING BTWN SYSTEMS FOR MOST OF FRIDAY...BUT SECONDARY SURGE OF THETA-E ADVECTION ON NOSE OF 30 TO 40KT LOW LEVEL JET AHEAD OF STRONGER CDFNT FRI NGT. LOOKS FAIRLY STABLE AHEAD OF FRONT SO CUT BACK ON POPS SLIGHTLY FRI AFTN...AND LEFT LKLY WORDING FOR NOW FRI NGT. DROP IN DEWPTS FOR FRI SHOULD KEEP HEAT INDICIES BELOW TRIPLE DIGITS BUT 85H TEMPS EXCEEDING 20 WITH DRIER W TO SWLY FLOW...SO WENT WITH WARMER MAV GUIDANCE. COOLER AIR ON BRISK NWLY WINDS FOR SAT BUT RH MINIMAL SO EXPC AT LEAST P/C SKIES FOR SAT. RIDGING THEN BUILDS IN INTO THE FIRST PART OF NEXT WEEK WITH BENIGN WX. NAM TRYING TO BRING IN HIGHER RH WITH BACKDOOR CDFNT SUN NGT BUT LEANED TWD MORE CONSISTENT AND DRIER GFS FOR NOW. HEIGHT ANOMOLY CENTERED ON 08/26 FOCUSING ON DEVELOPING UNSETTLED PERIOD LATER NEXT WEEK WITH UPSTREAM S/W TROF OVER NATIONS MID-SECTION. PREVIOUSLY UPSTREAM RIDGE CENTERED ON 08/23. FAIRLY GOOD AGREEMENT IN GFS ENSEMBLE MEMBERS AT BEGINNING OF EFP PERIOD LENDING CREDENCE TO GFS/DGEX SOLUTION. HENCE MID LEVEL RIDGING BEGINS TO BREAK DOWN BY MIDDLE OF NEXT WEEK...BUT ALOT OF VARIABILITY IN ENSEMBLE MEMBERS BY THIS TIME AND AMOUNT OF MOISTURE RETURN QUESTIONABLE. GFS DPROG SHOWING QUITE A BIT OF VARIABILITY OVER LAST SEVERAL RUNS AS TO LOCATION AND MAGNITUDE OF TROF...YET ENUF AGREEMENT TO CARRY POPS THRU THU TIME PERIOD. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && MBK
Hazardous weather outlook, Aug 18, 4:31 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 431 AM CDT THU AUG 18 2005 WIZ046-047-051-052-056>060-062>072-190945- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 431 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LMZ643>646-665-190945- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 431 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS. ZAJDEL
In the hours before
Special weather statement, Aug 18, 3:29 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 329 PM CDT THU AUG 18 2005 WIZ046-047-051-052-056>060-062>072-182130- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 329 PM CDT THU AUG 18 2005 ...TORNADO WATCH IN EFFECT FOR PARTS OF SOUTH-CENTRAL WISCONSIN UNTIL 9 PM... A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM LA CROSSE TO MARSHFIELD WILL MOVE SOUTHEAST INTO SOUTH CENTRAL WISCONSIN THIS AFTERNOON. IT SHOULD REACH THE AREA FROM DODGEVILLE TO BARABOO TO MONTELLO IN MARQUETTE COUNTY BETWEEN 5 PM AND 6 PM. ANY OF THE STORMS IN THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE A TORNADO...DAMAGING STRAIGHT-LINE WINDS...OR LARGE HAIL. IN ADDITION...BRIEF HEAVY RAINS UP TO AROUND AN INCH IN ONE HOUR ARE POSSIBLE. OVER THE REMAINDER OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN YOU CAN EXPECT ISOLATED OR SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM THE REMAINDER OF THE AFTERNOON HOURS. KAPELA
Special weather statement, Aug 18, 4:12 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 412 PM CDT THU AUG 18 2005 WIZ046-047-051-052-056>060-062>072-182145- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE- RACINE-ROCK-SAUK-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 412 PM CDT THU AUG 18 2005 ...STRONG THUNDERSTORMS HEADING FOR SOUTH CENTRAL WISCONSIN... STRONG THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL WISCONSIN FROM WEST CENTRAL WISCONSIN FROM 425 PM TO 500 PM. THESE THUNDERSTORMS WILL BE AFFECTING THE REEDSBURG...BARABOO...WISCONSIN DELLS...LIME RIDGE AND POSSIBLY PORTAGE AREAS. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL IN WEST CENTRAL WISCONSIN. IF THESE THUNDERSTORMS MAINTAIN THEIR INTENSITY...A SEVERE THUNDERSTORM WARNING WILL MOST LIKELY BE ISSUED FOR SAUK COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTH CENTRAL WISCONSIN. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL WISCONSIN INTO THE EARLY EVENING. MBK
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:15 AM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 45 min |
| Aug 18, 7:57 AM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 52 min |
| Aug 18, 4:37 PM CDT | Tornado Warning | MKX | Sauk | 53 min |
| Aug 18, 5:07 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 23 min |
| Aug 18, 5:21 PM CDT | Tornado Warning | MKX | Columbia, Dane, Iowa, Sauk | 54 min |
| Aug 18, 5:47 PM CDT | Tornado Warning | MKX | Marquette | 43 min |
| Aug 18, 6:06 PM CDT | Tornado Warning | MKX | Columbia, Dane | 39 min |
| Aug 18, 6:29 PM CDT | Tornado Warning | MKX | Jefferson | 61 min |
| Aug 18, 6:33 PM CDT | Tornado Warning | MKX | Green Lake, Marquette | 35 min |
| Aug 18, 6:39 PM CDT | Tornado Warning | MKX | Dane | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.